Arkansas, 2008Hail in Arkansas, April 22, 2008
April 22, 2008 · NWS JAN · 2 events in 2 counties and zones
A late May pattern set up over the area on April 22nd which consisted of cold mid level temperatures, weak low level winds and decent mid level flow from the northwest. These ingredients came together and produced scattered thunderstorms across the region all producing a mix of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $215,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late May pattern set up over the area on April 22nd which consisted of cold mid level temperatures, weak low level winds and decent mid level flow from the northwest. These ingredients came together and produced scattered thunderstorms across the region all producing a mix of large hail and damaging winds. A few also produced very heavy rainfall and flash flooding as they back built and remained over some areas for an extended period of time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 22, 3:00 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Apr 22, 3:00 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT TUE APR 22 2008
.DISCUSSION...
TONIGHT THROUGH WEDNESDAY NIGHT...
MCS CONTAINING SVR WEATHER IS STEADILY PROGRESSING SOUTHWARD ACROSS
ERN AR AND NRN MS AND WILL GRADUALLY PUSH THROUGH THE ARKLAMISS
DELTA REGION AS WE GO INTO THE EARLY EVNG HOURS. IN ADDITION...SVR
TSTMS ARE DEVELOPING AHEAD OF THE MCS. HAVE CONTINUED TO GO WELL
ABOVE MAV GUIDANCE POPS GIVEN EXPECTED ARRIVAL OF MCS AND
ANTICIPATION OF HIGH PRECIP COVERAGE. GIVEN DEGREE OF DRY AIR IN MID
LEVELS...EXPECT THAT COLD POOL GENERATION COUPLED WITH NWRLY DEEP
LAYER SHEAR VECTORS IN ABSENCE OF STRONG LOW-LEVEL JET WILL ALLOW
FOR CONTINUED SOUTHWARD PROPAGATION OF THE SYSTEM. HOWEVER...MODELS
SUGGEST THAT THE LOW-LEVEL THETAE RIDGE AND FLOW WILL INCREASE OVER
CNTRL LA LATER THIS AFTN/EARLY EVENING AND THAT COULD CAUSE THE
SYSTEM TO HANG UP AND POSSIBLY ANCHOR OVER WRN PORTIONS OF THE
FORECAST AREA POSSIBLY RESULTING IN LOCALLY EXCESSIVE RAINFALL. WILL
KEEP A CLOSE EYE ON THESE TRENDS.
OVER ERN MS...BELIEVE DRY AIR WILL CONTINUE TO BE TOO MUCH TO
OVERCOME AND HAVE INDICATED A SHARP DROP-OFF IN POPS THERE. WITH
LOSS OF DAYTIME HEATING...EXPECT MOST CONVECTION TO DIMINISH BELOW
SVR LIMITS AS TSTM COVERAGE DROPS OFF QUICKLY. THE EXCEPTION TO THIS
THINKING MAY OCCUR WHERE THE MCS IS ABLE TO ANCHOR AT NOSE OF THE
AFOREMENTIONED THETAE RIDGE.
FOR WEDNESDAY INTO WEDNESDAY EVENING...THE PATTERN GENERALLY REMAINS
THE SAME WITH BEST INSTABILITY AND MOISTURE WEST OF INTERSTATE 55 IN
NW FLOW ALOFT. MODELS DO NOT APPEAR TO DEPICT AS MUCH DISTURBED
WEATHER HOWEVER SO WILL KEEP POPS LOWER PER 12Z MAV GUIDANCE FOR
NOW. /EC/
THURSDAY THROUGH TUESDAY. USED A BLEND OF ENSEMBLES AND MAV.
INCREASED THE POPS...LOOKS LIKE THE AREA WILL BE WET OVER THE
WEEKEND. THERE ARE A FEW DIFFERENCES IN THE MODELS...BUT RAIN
CHANCES LOOKED GOOD ON THE GFS AND EUROPEAN. TEMPERATURES WERE
GOOD...STUCK WITH THE MAV.
MODELS AGREE A SHORTWAVE WILL SWING ACROSS THE CENTRAL PLAINS ON
THURSDAY. AS THE TROUGH AXIS SWINGS THROUGH THE CWA...A FEW SHOWERS
AND THUNDERSTORMS WILL DEVELOP...MAINLY ACROSS THE NORTHERN ZONES.
THE NAM WAS A BIT FASTER...WITH THE RAIN GENERALLY OVER BY 21Z. LEFT
SMALL RAIN CHANCES IN THE NORTHEAST THURSDAY EVENING. THE MODELS
CAME IN GENERALLY DRY EARLY FRIDAY. HOWEVER...THE MODELS DIFFER ON
THE TIMING OF THE FRONT FRIDAY AFTERNOON. LEFT SMALL RAIN CHANCES IN
THROUGH THE DAY. COULD SEE WARM ADVECTION TYPE SHOWERS AHEAD OF THE
BOUNDARY. DEWPOINTS WILL BE BACK INTO THE LOWER AND MID 60S BY THE
AFTERNOON. WILL STICK WITH THE BOUNDARY MOVING IN EARLY SATURDAY AND
QUICKLY MOVING EAST. THE GFS HAS A DEEPENING SURFACE LOW AND UPPER
LOW PULLING A COLD FRONT THROUGH ON SUNDAY. THE EUROPEAN SUGGESTS
THE FIRST BOUNDARY WILL BE MORE SIGNIFICANT. WILL STICK WITH THE
SLOWER GFS AND KEEP THE BETTER RAIN CHANCES IN FOR SUNDAY. MODELS
SUGGEST THE BEST MOISTURE AND INSTABILITY WILL BE OVER THE EASTERN
ZONES SUNDAY. WITH TWO DAYS OF CLOUDS AND RAIN OVER THE WEST...THE
EAST MAY BE MORE FAVORABLE. FOR NOW WILL CONTINUE SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. /07/
&&
.AVIATION...EXPECT THE POSSIBILITY FOR IFR CONDITIONS ASSOC WITH
CONVECTION AT GLH/GWO/JAN AS WE GO INTO THE EVENING HOURS. SOME
FOG/STRATUS POTENTIAL LIFR RESTRICTIONS MAY EXIST FOR THE EARLY
MORNING HOURS AT ALL TAF SITES AND THIS WOULD BURN OFF BY MID
MORNING WEDNESDAY. /EC/
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
SHORT TERM: EC
LONG TERM: 07
Hazardous weather outlook, Apr 22, 1:55 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT TUE APR 22 2008
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
255 PM CDT TUE APR 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER
WESTERN MISSISSIPPI...NORTHEAST LOUISIANA...AND SOUTHEAST ARKANSAS
THIS AFTERNOON AND EVENING. THE MAIN RISK OF SEVERE WEATHER WILL BE
ALONG AND WEST OF A LINE FROM WINONA TO MONTICELLO. HAIL TO QUARTER
SIZE AND DAMAGING WINDS TO 60 MPH WILL BE THE PRIMARY RISK WITH
SEVERE STORMS...ALTHOUGH THE MOST INTENSE STORMS COULD PRODUCE GOLF
BALL SIZED HAIL AND WIND GUSTS OF 70 TO 80 MPH.
A BAND OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM CENTRAL
ARKANSAS TO FAR NORTHWEST MISSISSIPPI AT MID AFTERNOON. THIS
ACTIVITY WILL CONTINUE TO MOVE SOUTH ACROSS NORTHERN MISSISSIPPI AND
SOUTHEAST ARKANSAS INTO THE EARLY EVENING HOURS. THE ATMOSPHERE
AHEAD OF THIS COMPLEX OF STORMS IS VERY UNSTABLE...AND WILL SUPPORT
THE ACTIVITY REMAINING STRONG TO SEVERE. THE MOST INTENSE ACTIVITY
SHOULD BE ALONG AND WEST OF THE INTERSTATE 55 CORRIDOR WHERE THE AIR
IS MOST UNSTABLE. OTHER SCATTERED STRONG TO SEVERE STORMS MAY ALSO
DEVELOP AHEAD OF THE STORMS ACROSS MUCH OF NORTHEAST LOUISIANA...
SOUTHEAST ARKANSAS AND WESTERN MISSISSIPPI IN THE MOIST AND UNSTABLE
AIR ALREADY IN PLACE.
WHILE THE ACTIVITY WILL DIMINISH AFTER SUNSET...A FEW STRONG TO
SEVERE STORMS MAY BE POSSIBLE THROUGH THE NIGHT...MAINLY OVER
NORTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI...SOUTH OF INTERSTATE
20 AND WEST OF INTERSTATE 55. ISOLATED STRONG TO SEVERE STORMS WILL
BE POSSIBLE AGAIN ON WEDNESDAY ALONG AND WEST OF INTERSTATE 55.
IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE INTO TONIGHT. STORMS WILL BE SLOW MOVING AND COULD
DUMP GREATER THAN 2 INCHES OF RAIN IN AN HOUR. THIS COULD LEAD TO
MINOR FLOODING IN LOW LYING AND POOR DRAINAGE AREAS...AS WELL AS THE
PONDING OF WATER ON AREA ROADS. THIS IS ESPECIALLY A CONCERN ALONG
THE MISSISSIPPI RIVER AND THOSE TRIBUTARIES THAT ARE HIGH OR IN
FLOOD DUE TO BACKWATER. THIS INCLUDES AREAS ALONG THE YAZOO...BIG
SUNFLOWER...AND BLACK RIVERS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED THIS AFTERNOON AND EVENING.
OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT MONDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
08
In the hours before
Local storm report, Apr 22, 4:04 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
504 PM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 1 N HOLCOMB 33.78N 89.98W
04/22/2008 E0.88 INCH GRENADA MS TRAINED SPOTTER
ALSO STRONG WINDS IN HOLCOMB.
0445 PM TSTM WND DMG 4 N GRENADA 33.84N 89.81W
04/22/2008 GRENADA MS TRAINED SPOTTER
POWERLINES DOWN ALONG THE LEVEE AT GRENADA LAKE
&&
GERARDLocal storm report, Apr 22, 4:23 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
523 PM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 9 SW WINONA 33.41N 89.84W
04/22/2008 CARROLL MS LAW ENFORCEMENT
NUMEROUS TREES DOWN IN THE AREA BETWEEN CARROLLTON AND
VAIDEN. ALSO HAD HAIL OF UNKNOWN SIZE. REPORTED BY
CARROLL SO.
&&
GERARDSpecial weather statement, Apr 22, 4:39 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
539 PM CDT TUE APR 22 2008
MSZ019-025-035-222345-
SUNFLOWER-LEFLORE-HUMPHREYS-
INCLUDING THE CITIES OF...INDIANOLA...RULEVILLE...GREENWOOD...
BELZONI...ISOLA
539 PM CDT TUE APR 22 2008
...THUNDERSTORMS CONTINUE OVER NORTH CENTRAL MISSISSIPPI...
STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER NORTHERN
HUMPHREYS...SOUTHERN SUNFLOWER AND SOUTHERN LEFLORE COUNTIES. PERIODS
OF HEAVY RAINFALL...FREQUENT DANGEROUS LIGHTNING AND SMALL HAIL WILL
BE LIKELY. HEAVY RAINFALL WILL LEAD TO PONDING OF WATER ON ROADWAYS.
7
Local storm report, Apr 22, 4:43 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
543 PM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 SE MIDNIGHT 33.03N 90.55W
04/22/2008 E0.88 INCH HUMPHREYS MS LAW ENFORCEMENT
0335 PM HAIL INDIANOLA 33.45N 90.64W
04/22/2008 E1.75 INCH SUNFLOWER MS LAW ENFORCEMENT
REPORTED BY INDIANOLA PD
0342 PM HAIL BELZONI 33.18N 90.49W
04/22/2008 E1.00 INCH HUMPHREYS MS LAW ENFORCEMENT
0352 PM HAIL 1 N BELZONI 33.19N 90.49W
04/22/2008 E0.88NG
0405 PM HAIL DREW 33.81N 90.53W
04/22/2008 E0.88 INCH SUNFLOWER MS LAW ENFORCEMENT
DIME TO NICKEL SIZED HAIL REPORTED BY DREW PD.
0422 PM FLASH FLOOD BELZONI 33.18N 90.49W
04/22/2008 HUMPHREYS MS LAW ENFORCEMENT
FLOODING REPOTED IN SEVERAL AREAS ACROSS NORTHERN
HUMPHREYS COUNTY. WATER FLOWING ACROSS AT LEAST ONE
ROAD...WATER ALSO IN YARDS OF SEVERAL HOMES.
0435 PM HAIL 1 N HOLCOMB 33.78N 89.98W
04/22/2008 E0.88 INCH GRENADA MS TRAINED SPOTTER
ALSO STRONG WINDS IN HOLCOMB.
0445 PM TSTM WND DMG 4 N GRENADA 33.84N 89.81W
04/22/2008 GRENADA MS TRAINED SPOTTER
POWERLINES DOWN ALONG THE LEVEE AT GRENADA LAKE
0510 PM TSTM WND DMG 9 SW WINONA 33.41N 89.84W
04/22/2008 CARROLL MS LAW ENFORCEMENT
NUMEROUS TREES DOWN IN THE AREA BETWEEN CARROLLTON AND
VAIDEN. ALSO HAD HAIL OF UNKNOWN SIZE. REPORTED BY
CARROLL SO.
&&
GERARDLocal storm report, Apr 22, 5:06 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
606 PM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FLASH FLOOD 5 N BELZONI 33.25N 90.49W
04/22/2008 HUMPHREYS MS LAW ENFORCEMENT
SIGNIFICANT FLOODING IN THE LINDALE AND WOODYARD AREAS
ALONG HWY 7 NORTH OF BELZONI. ONE HOME BEING
EVACUATED...SEVERAL OTHERS BEING THREATENED WITH SOME
SANDBAGGING OCCURRING. CARPORTS OF SEVERAL HOMES FLOODED.
0455 PM TSTM WND DMG 3 NNE BLACK HAWK 32.66N 88.66W
04/22/2008 KEMPER MS LAW ENFORCEMENT
TREES DOWN ACROSS HWY 17
&&
GERARDSpecial weather statement, Apr 22, 5:06 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
606 PM CDT TUE APR 22 2008
MSZ037-230015-
ATTALA-
INCLUDING THE CITY OF...KOSCIUSKO
606 PM CDT TUE APR 22 2008
...STRONG STORMS CONTINUE OVER ATTALA COUNTY...
STRONG THUNDERSTORMS WERE MOVING SOUTHEAST AROUND 20 MPH ACROSS
CENTRAL ATTALA COUNTY. FREQUENT DANGEROUS LIGHTNING...WIND GUSTS TO
40 MPH AND SMALL HAIL WILL BE LIKELY. TORRENTIAL RAINS MAY BRIEFLY CAUSE
MINOR FLOODING IN LOW LYING AREAS. THE STORMS WILL CONTINUE TO MOVE
EAST ACROSS THE COUNTY THROUGH 7 PM.
7
Hail, Ashley
- When
- April 22, 5:15 PM CST to 5:17 PM CST
- Where
- Ashley County, Mist
- Measured
- 1.75 in hail
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 33.270, -91.700
Large hail, up to golf balls, fell in the Mist Community. Some damage occurred to cars and roofs.
Hail, Chicot
- When
- April 22, 5:20 PM CST to 5:30 PM CST
- Where
- Chicot County, 3.11 mi NNE of Ross Van Ness to 1.16 mi E of Ross Van Ness
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 33.138, -91.322
Quarter to golf ball sized hail lasted for 10 minutes just west of Eudora.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Mississippi, April 22, 2008$1.0 million · 1.75 in hail · 14 events
- Flash Flooding and Hail in Missouri, April 22 to 23, 2008$51,000 · 1.75 in hail · 68 events
- Flash Flood and Hail in Arkansas, April 22, 2008$215,000 · 1 in hail · 23 events
- Flash Flood and Hail in Arkansas, April 22, 2008$125,000 · 2 in hail · 10 events
- Lightning Strike in Minnesota, April 22, 20083 injured · 1 event
- Hail and Damaging Winds in Mississippi, April 22, 2008$20,000 · 1.25 in hail · 9 events
- Hail in Iowa, April 22, 2008$13,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Arkansas, April 22, 2008$13,000 · 1 in hail · 9 events
- Flood and Hail in Missouri, April 22 to 23, 20081.5 in hail · 13 events
- Hail in Missouri, April 22, 20081 in hail · 13 events
- Flash Flood and Hail in Oklahoma, April 22, 2008$5,000 · 1.5 in hail · 11 events
- Hail in Illinois, April 22, 20081 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98682, 98685.